Vol. 105, No. 2, 1983

Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Lifting group homomorphisms

Richard I. Hartley

Vol. 105 (1983), No. 2, 311–320
Abstract

If a knot K has Alexander polynomial different from 1, then its knot group, G maps onto some metacyclic group, Zr???Zp. We show that in that case, it also has a homomorphism onto a split extension of a free abelian group of rank p1 by Zr???Zp, and hence also onto a split extension of a direct sum of p1 cyclic groups of order s by the metacyclic group. In many cases, (such as if s is coprime with p), this group can be specified exactly. Otherwise there are a finite number of possibilities. A special case is Perko’s result that a homomorphism of a knot group onto S3 = Z2???Z3 lifts to S4 = Z2???Z3???(Z2 Z2).

As an application we obtain information about the derived series of G.

In a final section it is shown how to associate a rational polynomial invariant to every metacyclic representation.

Mathematical Subject Classification 2000
Primary: 57M25
Milestones
Received: 24 November 1980
Published: 1 April 1983
Authors
Richard I. Hartley